{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,4,30]],"date-time":"2026-04-30T17:51:57Z","timestamp":1777571517599,"version":"3.51.4"},"reference-count":16,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2015,9,5]]},"abstract":"<jats:p>A 62-year-old man presented with left middle cerebral artery stroke. 1\u2005h postadministration of tissue plasminogen activator, he received a total of 4\u2005mg of haloperidol for combativeness. He developed partial complex status epilepticus, requiring benzodiazepines, phenytoin, propofol and intubation. 5\u2005h later, he developed recurrent stereotyped tonic movements involving arching of the back, extension of the arms and contraction of opposing muscle groups. Repeat CT scan of the head showed evolving insular infarct. Differential diagnoses for these movements included tonic\/clonic seizures, extensor (decerebrate) posturing from haemorrhagic conversion, neuroleptic malignant syndrome, or dystonic reaction. Given the lack of response to antiseizure medications, the recent administration of haloperidol, and the prompt resolution of movements following diphenhydramine administration, an acute dystonic reaction was considered. This atypical case of a critically ill patient with stroke highlights the fact that these patients may have multiple abnormal movements requiring careful analysis to guide diagnosis-specific management.<\/jats:p>","DOI":"10.1136\/bcr-2014-207215","type":"journal-article","created":{"date-parts":[[2015,9,21]],"date-time":"2015-09-21T16:13:04Z","timestamp":1442851984000},"page":"bcr2014207215","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":10,"title":["Medication-induced acute dystonic reaction: the challenge of diagnosing movement disorders in the intensive care unit"],"prefix":"10.1136","volume":"2015","author":[{"given":"Genevi\u00e8ve","family":"Digby","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Shirin","family":"Jalini","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Sean","family":"Taylor","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2015,9,21]]},"reference":[{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.1","doi-asserted-by":"publisher","DOI":"10.1001\/archneur.57.11.1617"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.2","doi-asserted-by":"publisher","DOI":"10.1111\/j.1747-4949.2007.00163.x"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.3","doi-asserted-by":"publisher","DOI":"10.1177\/0269881114562090"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.4","doi-asserted-by":"publisher","DOI":"10.1016\/j.psc.2005.05.012"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.5","doi-asserted-by":"publisher","DOI":"10.1212\/WNL.57.2.200"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.6","doi-asserted-by":"publisher","DOI":"10.1358\/dot.2003.39.7.799445"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.7","doi-asserted-by":"crossref","unstructured":"Plum F , Posner JB . The diagnosis of stupor and coma. 4th edn. Philadelphia, PA: FA Davis, 2007.","DOI":"10.1093\/med\/9780195321319.001.0001"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.8","unstructured":"Jankovic J , Tolosa E . Parkinson's disease and movement disorders. 5th edn. Lippincott Williams & Wilkins, 2006."},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.9","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2036.2004.01867.x"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.10","doi-asserted-by":"publisher","DOI":"10.1097\/CCM.0b013e3181b9e302"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.11","doi-asserted-by":"crossref","unstructured":"Mehta SH , Morgan JC , Sethi KD . Chapter 28: drug-induced movement disorders. In: Burn D , ed. Oxford textbook of movement disorders. Oxford, UK, 2013 .","DOI":"10.1093\/med\/9780199609536.003.0028"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.12","doi-asserted-by":"publisher","DOI":"10.1016\/j.jstrokecerebrovasdis.2013.09.028"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.13","doi-asserted-by":"crossref","unstructured":"The Canadian Movement Disorders Group. Drug induced movement disorders: acute dystonic reactions. http:\/\/www.cmdg.org\/Movement_\/drug\/acute2\/acute2.htm (accessed 11 Jun 2013).","DOI":"10.1007\/BF03263844"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.14","doi-asserted-by":"publisher","DOI":"10.1177\/1039856213499620"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.15","doi-asserted-by":"crossref","unstructured":"Lonergan E , Britton AM , Luxengerg J , et al . Antipsychotics for delirium. Cochrane Database Syst Rev 2007;(2):CD005594.","DOI":"10.1002\/14651858.CD005594.pub2"},{"key":"2025042707103039000_2015.sep21_3.bcr2014207215.16","doi-asserted-by":"publisher","DOI":"10.1097\/CCM.0b013e3182783b72"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2014-207215","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,4,27]],"date-time":"2025-04-27T14:10:42Z","timestamp":1745763042000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2014-207215"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2015,9,21]]},"references-count":16,"alternative-id":["10.1136\/bcr-2014-207215"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2014-207215","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2015,9,21]]}}}